Canalicular and nasolacrimal duct blockage: an ocular side effect associated with the antineoplastic drug S-1.Am J Ophthalmol. 2005 Aug; 140(2):325-7.AJ
To report canalicular stenosis as a side effect of the new antineoplastic agent S-1.
Interventional case series.
Three patients who received S-1 for treatment of gastrointestinal cancer at a tertiary cancer center were evaluated and treated for epiphora.
Two patients were found to have severe canalicular stenosis and nasolacrimal duct blockage after approximately 6 months of S-1 therapy. One patient underwent dacryocystorhinostomy with silicone tube placement on one side and dacryocystorhinostomy and Pyrex glass tube placement on the other side. The other patient declined a surgical intervention. One additional patient with epiphora had punctal stenosis early in the course of S-1 therapy. His epiphora resolved after probing and irrigation and 4 weeks of topical corticosteroid therapy.
Canalicular and nasolacrimal duct blockage is a previously unreported side effect of S-1 and should be recognized and treated at its earliest possible stage so that complete closure of the canaliculi can be avoided.